Alert archive / Louisiana / Flash Flood Warnings in 2020

Flash Flood Warning 14, NWS New Orleans, LA

June 24, 2020Jefferson Parish, Orleans Parish, Louisiana

NWS New Orleans, LA issued this flash flood warning at Jun 24, 2020, 10:24 AM CDT for Jefferson Parish, Orleans Parish, Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2020, 10:24 AM CDT (15:24 UTC)
Expired
Jun 24, 2020, 1:15 PM CDT
In force
3 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

Counties Jefferson Parish, LA, Orleans Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 3.4 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2020-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1752 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2020-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1752 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
599 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
1.3
Supercell composite
8.3

Open this sounding in Storm Lab

The text

As transmitted.

390 
WGUS54 KLIX 241524
FFWLIX
LAC051-071-241815-
/O.NEW.KLIX.FF.W.0014.200624T1524Z-200624T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
1024 AM CDT Wed Jun 24 2020

The National Weather Service in New Orleans has issued a

* Flash Flood Warning for...
  Northwestern Jefferson Parish in southeastern Louisiana...
  Southwestern Orleans Parish in southeastern Louisiana...

* Until 115 PM CDT.

* At 1024 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  New Orleans, Metairie, Marrero, Avondale, Harvey, Timberlane, 
  Chalmette, Belle Chasse, Jefferson, Gretna, Harahan, Westwego, 
  Bridge City, Elmwood, River Ridge, Waggaman, Terrytown, Estelle, 
  Woodmere and Arabi.

Additional rainfall amounts of 2 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, streets and underpasses 
as well as other drainage areas and low lying spots.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3005 9028 3007 8994 2999 8997 2999 8999
      2995 9001 2994 8999 2985 9003 2984 9021
      2992 9027 2999 9028

FLASH FLOOD...RADAR INDICATED

$$

BL
1 follow-up statement
545 
WGUS74 KLIX 241810
FFSLIX

Flash Flood Statement
National Weather Service New Orleans LA
110 PM CDT Wed Jun 24 2020

LAC051-071-241820-
/O.EXP.KLIX.FF.W.0014.000000T0000Z-200624T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson LA-Orleans LA-
110 PM CDT Wed Jun 24 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 115 PM CDT THIS AFTERNOON FOR 
NORTHWESTERN JEFFERSON AND SOUTHWESTERN ORLEANS PARISHES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flash Flood Watch remains in effect until 700 PM CDT Thursday for 
portions of southeast Louisiana and Mississippi.

LAT...LON 3005 9028 3007 8994 2999 8997 2999 8999
      2995 9001 2994 8999 2985 9003 2984 9021
      2992 9027 2999 9028

$$

BL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 4:04 AM CDT, 6 hours 20 minutes earlier.

Area forecast discussion, Jun 24, 4:04 AM CDT, 6 hours 20 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
404 AM CDT Wed Jun 24 2020

.SHORT TERM...
Deep tropical moisture, with PW values north of 2", continues to
stream over the area this morning. And this does not look to stop
through at least Thu. Taking a look at vectors, mass fields and the
hodo, there is very good evidence that the environment is very
supportive of training thunderstorms starting now thourgh roughly
11am today. Afterwards, these paramaters fall out of favor for this
scenario and all activity becomes more progressive and transitory.

A weak sfc low will set up today near the Houston area. Upper level
disturbances will be connected with sfc variables provided by the
weakness the sfc gives to keep sh/ts moving through the area into at
least Thu. The sfc low will pull out Thu bringing rain chances a bit
lower but definitely not shutting down the water works. Activity may
simply take a bit longer to get started with daytime heating. Some
of the stronger thunderstorms could cause some damaging straight
line winds. As normal during tropical environments, waterspouts and
a weak tornado will remain a possibility. But the main thing to look
for is the potential for flooding rainfall. This is still expected
to be localized and the most prominant thing would be streets and
low lying areas that normally flood during heavy rainfall.

Eventhough, each day will bring a chance of rain into next week. The
activity may take longer to get started and allow a few areas to dry
out each day. A slow progression to lower precip chances will occur
into mid next week.

&&

.AVIATION...
Some sites are expected to have prevailing showers and tempo TS
starting again during the pre 12z hour. All sites will eventually
have these conditions at some point during the morning. This should
be ongoing through the day once again. This activity will bring at
least IFR conditions with a few LIFR possible as +TSRA move
overhead. Outside the sh/ts VFR will be noted at each terminal but
should not last long as the majority of the day will be -SHRA and
TSRA at most terminals. A lull in activity once again overnight only
to give way to more of these same conditions for Thu.

&&

.MARINE...
Onshore wind speeds will continue to fluctuate between around 10kt
during the day and 15kt during the night. Nocturnal sh/ts numbers
will continue to be high each night for the next few nights. Winds
and seas will be higher in and around this activity. The evironment
will remain conducive for waterspouts as well and some of these
could be found in the nearshore waters and lakes mainly during the
morning hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  84  72  84  73 / 100  60  80  10
BTR  83  72  83  74 / 100  50  70  10
ASD  87  72  87  74 / 100  40  60  10
MSY  86  76  87  78 / 100  40  60  10
GPT  85  75  86  77 /  90  30  50  10
PQL  88  73  88  74 /  80  30  50  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

In the hours before

Special weather statement, Jun 24, 8:42 AM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service New Orleans LA
842 AM CDT Wed Jun 24 2020

LAZ061-062-064-241415-
Orleans-Upper St. Bernard-Upper Jefferson-
842 AM CDT Wed Jun 24 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. BERNARD...
ORLEANS AND NORTH CENTRAL JEFFERSON PARISHES...

At 841 AM CDT, a strong thunderstorm was located near Arabi, or near
Chalmette, moving east at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
New Orleans, Chalmette, East New Orleans, Harvey, Timberlane, Gretna,
Terrytown, Meraux, Arabi, Violet and Lakefront Airport.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3002 9011 3006 8997 3015 8988 3015 8985
      3010 8984 3010 8981 3017 8974 3017 8973
      3007 8970 3006 8973 3002 8972 3004 8982
      3002 8984 2995 8980 2994 8975 2994 8976
      2989 9007
TIME...MOT...LOC 1341Z 255DEG 22KT 3001 9000
Special weather statement, Jun 24, 9:16 AM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service New Orleans LA
916 AM CDT Wed Jun 24 2020

LAZ056>060-065>067-241500-
Lower Terrebonne-St. Charles-Upper Terrebonne-Lower
Lafourche-Assumption-St. John The Baptist-Upper Lafourche-St. James-
916 AM CDT Wed Jun 24 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN ST. JOHN
THE BAPTIST...ST. JAMES...SOUTHWESTERN ST. CHARLES...NORTHEASTERN
TERREBONNE...NORTHWESTERN LAFOURCHE AND NORTHEASTERN ASSUMPTION
PARISHES...

At 915 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Bayou Geneve to near Gray to near Dulac.
Movement was northeast at 35 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Houma, Thibodaux, Napoleonville, Cut Off, Larose, Hahnville,
Galliano, Gramercy, Lutcher, Lockport, Mathews, Schriever, Chauvin,
Dulac, Luling, Boutte, Supreme, Raceland, Chackbay and Montegut.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 2931 9076 2966 9076 2978 9110 2981 9110
      2984 9113 2985 9117 3013 9085 2994 9032
      2943 9033
TIME...MOT...LOC 1415Z 233DEG 32KT 2983 9109 2969 9072 2933 9072
Local storm report, Jun 24, 9:45 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
945 AM CDT WED JUN 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 AM     TSTM WND DMG     1 S BATON ROUGE         30.43N 91.13W
06/24/2020                   EAST BATON ROUGE   LA   EMERGENCY MNGR

            EM REPORTED TREES DOWN AND DEBRIS NEAR ESSEN LANE AND
            WESTMINSTER AND I-10. POSSIBLE TORNADO. NO INJURIES.

&&

MEGANWIL
Local storm report, Jun 24, 9:53 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
953 AM CDT WED JUN 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 AM     MARINE TSTM WIND 1 N NEW ORLEANS         29.98N 90.08W
06/24/2020  E0 MPH           ORLEANS            LA   ASOS

            LAKEFRONT AIRPORT ASOS HAD WINDS THAT GUSTED TO 44MPH.

0844 AM     MARINE TSTM WIND 1 N NEW ORLEANS         29.98N 90.08W
06/24/2020  E0 MPH           ORLEANS            LA   ASOS

            LAKEFRONT AIRPORT HAD WIND GUSTS REPORTED AT 40 KNOTS.

&&

MEGANWIL
Local storm report, Jun 24, 10:01 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1001 AM CDT WED JUN 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 AM     MARINE TSTM WIND LAKEFRONT AIRPORT       30.04N 90.03W
06/24/2020  M46.00 MPH       ORLEANS            LA   ASOS

            LAKEFRONT AIRPORT REPORTED A 46 MPH WIND GUST IN A
            THUNDERSTORM.

&&

BWAGNER
Special weather statement, Jun 24, 10:24 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1024 AM CDT Wed Jun 24 2020

LAZ060>062-064-241600-
Orleans-Upper St. Bernard-St. Charles-Upper Jefferson-
1024 AM CDT Wed Jun 24 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ST. BERNARD...
NORTHEASTERN ST. CHARLES...SOUTHWESTERN ORLEANS AND NORTHWESTERN
JEFFERSON PARISHES...

At 1024 AM CDT, a strong thunderstorm was located over Harahan, or
over Avondale, moving northeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
New Orleans, Chalmette, Avondale, Metairie, Marrero, Harvey, East New
Orleans, Timberlane, Belle Chasse, Jefferson, Gretna, Harahan,
Westwego, River Ridge, Ama, St. Rose, Elmwood, Terrytown, Meraux and
Bridge City.

LAT...LON 2979 9026 2995 9036 3003 9022 3002 9011
      3003 9003 3006 9003 3004 9002 3007 8994
      3011 8991 2994 8986 2989 8999 2990 9001
      2988 9002
TIME...MOT...LOC 1524Z 239DEG 27KT 2993 9021

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 4:54 AM CDTTornado WarningLIXEast Baton Rouge, Livingston20 min
Jun 24, 5:29 AM CDTTornado WarningLIXTangipahoa, Washington31 min
Jun 24, 5:37 AM CDTTornado WarningLIXEast Baton Rouge, East Feliciana, Livingston, Saint Helena23 min
Jun 24, 5:46 AM CDTTornado WarningLIXLivingston, Saint Helena, Tangipahoa29 min
Jun 24, 6:08 AM CDTTornado WarningLIXLivingston, Saint Helena, Tangipahoa37 min
Jun 24, 6:12 AM CDTTornado WarningLIXSaint Helena, Tangipahoa, Washington33 min
Jun 24, 6:40 AM CDTTornado WarningLIXSaint Tammany, Tangipahoa, Washington35 min
Jun 24, 7:12 AM CDTTornado WarningLIXWashington33 min
Jun 24, 7:54 AM CDTSpecial Weather StatementLIXSaint Charles51 min
Jun 24, 8:06 AM CDTSevere Thunderstorm WarningLIXWashington24 min
Jun 24, 8:29 AM CDTSpecial Weather StatementLIXTerrebonne31 min
Jun 24, 8:42 AM CDTSpecial Weather StatementLIXOrleans33 min
Jun 24, 8:44 AM CDTSpecial Marine WarningLIX31 min
Jun 24, 8:50 AM CDTSpecial Marine WarningLIX25 min
Jun 24, 8:58 AM CDTSevere Thunderstorm WarningLIXOrleans, Saint Bernard, Saint Tammany32 min
Jun 24, 9:16 AM CDTSpecial Weather StatementLIXAssumption, Lafourche, Saint Charles, Saint James44 min
Jun 24, 9:24 AM CDTSpecial Marine WarningLIX66 min
Jun 24, 10:08 AM CDTFlash Flood WarningLIXLafourche, Terrebonne3 hr
Jun 24, 10:18 AM CDTSpecial Marine WarningLIX42 min
Jun 24, 10:24 AM CDTSpecial Weather StatementLIXOrleans36 min
Jun 24, 10:50 AM CDTTornado WarningLIXJefferson, Plaquemines, Saint Bernard25 min
Jun 24, 11:09 AM CDTSpecial Marine WarningLIX66 min
Jun 24, 11:10 AM CDTAreal Flood WarningLIXSaint Charles2 hr
Jun 24, 12:09 PM CDTSpecial Marine WarningLIX66 min
Jun 24, 12:41 PM CDTAreal Flood WarningLIXEast Baton Rouge, Livingston3 hr
Jun 24, 1:03 PM CDTFlash Flood WatchLIXAssumption, East Baton Rouge, East Feliciana, Iberville, Pointe Coupee, Saint Bernard and 7 more29 hr
Jun 24, 2:48 PM CDTSpecial Weather StatementLIXEast Baton Rouge57 min
Jun 24, 2:51 PM CDTSpecial Weather StatementLIXTerrebonne54 min
Jun 24, 2:54 PM CDTSpecial Weather StatementLIXEast Baton Rouge66 min
Jun 24, 3:00 PM CDTTornado WarningLIXAscension, East Baton Rouge, Iberville, West Baton Rouge30 min
Jun 24, 3:38 PM CDTSevere Thunderstorm WarningLIXTerrebonne41 min
Jun 24, 4:35 PM CDTFlash Flood Warning EmergencyConsiderable damage threatLIXAssumption, Lafourche, Terrebonne3 hr
Jun 24, 5:18 PM CDTSpecial Marine WarningLIX57 min
Jun 24, 5:51 PM CDTSpecial Weather StatementLIXJefferson54 min
Jun 24, 5:55 PM CDTTornado WarningLIXLafourche20 min
Jun 24, 6:09 PM CDTSpecial Marine WarningLIX51 min
Jun 24, 6:15 PM CDTSpecial Marine WarningLIX60 min

Nearby

Flash Flood Warnings in Louisiana, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.